Acral erythema - Clinical Advisor

Acral erythema

Slideshow

  • Tingling and/or numbness (aka paresthesias) in the palms and soles are the first symptoms, which then evolve into painful well-demarcated symmetrical swelling and red plaques, followed by peeling and symptom resolution.

    CA0711AcralErythema_Hands1

    Tingling and/or numbness (aka paresthesias) in the palms and soles are the first symptoms, which then evolve into painful well-demarcated symmetrical swelling and red plaques, followed by peeling and symptom resolution.

  • Acral erythema has been reported in patients receiving sustained dosing (or those who could use prolonged exposure) of the cytotoxic drugs fluorouracil, capecitabine, cytarabine, sorafenib, sunitinib, and pegylated liposomal doxorubicin.

    CA0711AcralErythema_Hands2

    Acral erythema has been reported in patients receiving sustained dosing (or those who could use prolonged exposure) of the cytotoxic drugs fluorouracil, capecitabine, cytarabine, sorafenib, sunitinib, and pegylated liposomal doxorubicin.

  • Symptoms generally resolve 1 to 2 weeks after discontinuing chemotherapy. Results from small clinical studies suggest that corticosteroids may be helpful in relieving symptoms, and that frequent applications of emollients to the hands and feet may help prevent the disorder. The offending anticancer drug may be reintroduced at lower doses once the side effects have abated.

    CA0711AcralErythema_Tongue

    Symptoms generally resolve 1 to 2 weeks after discontinuing chemotherapy. Results from small clinical studies suggest that corticosteroids may be helpful in relieving symptoms, and that frequent applications of emollients to the hands and feet may help prevent the disorder. The offending anticancer drug may be reintroduced at lower doses once the side effects have abated.

  • Acral erythema, with similar clinical and histological features, can also occur after bone marrow transplant due to dermatologic manifestations of graft vs. host disease.

    CA0711AcralErythema_Feet

    Acral erythema, with similar clinical and histological features, can also occur after bone marrow transplant due to dermatologic manifestations of graft vs. host disease.

Acral erythema is an adverse drug reaction to chemotherapy that can occur days to months after a patient begins treatment and results in reddening, swelling and desquamation of the skin, often of the palms and soles.

The syndrome is also referred to as hand-foot syndrome, palmar-plantar erythrodysesthesia and Burgdorf’s reaction.

Next hm-slideshow in Slides